Alabama, 2024

Flash Flooding in Alabama, July 25, 2024

July 25, 2024 · NWS MOB · 3 events in 1 county or zone

Strong thunderstorms stalled across downtown Mobile and caused heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms stalled across downtown Mobile and caused heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 25, 11:42 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 25, 11:42 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1242 PM CDT Thu Jul 25 2024

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Thu Jul 25 2024

VFR conditions prevail through much of the period outside of
scattered showers and storms. Brief reductions reductions in
ceilings and visbys can be expected in and around showers and
thunderstorms. /13

&&

.NEAR TERM...
(Now through Friday)
Issued at 1242 PM CDT Thu Jul 25 2024

The forecast area will remain sandwiched between an upper trough
to our northwest and an upper ridge to our southeast. A series of
shortwaves and upper disturbances will traverse the region in
southwesterly flow aloft, while a weak surface boundary over the
Gulf migrates back north to near the I-10 corridor this afternoon,
before shifting back offshore tonight and dissipates.
Precipitable water values (PWATs) have lowered across the region
north of this boundary, but we do expect PWATs to recover to
around 2.0-2.2" this afternoon through the near term.

Precipitation coverage will remain low this morning, followed by
scattered to numerous showers and thunderstorms developing mainly
from mid-afternoon into the evening, with the best coverage
focused near the surface boundary. A few showers should linger
along the coast after midnight through noon Friday, while dry
conditions prevail inland areas. Diurnally driven showers and
thunderstorms will re-develop Friday afternoon, with the highest
coverage expected across the southwestern portion of the forecast
area. A few of the stronger storms have the potential of creating
gusty surface winds up the 40 mph both days.

Temperatures are expected to be near normal, with highs the next
two days ranging from 88 to 92 degrees and heat indices in the
upper 90s to as high as 105 degrees. Low temperatures tonight will
again range from 70 to 74 degrees inland from 74 to 78 degrees
along the coast. A LOW rip current risk is expected to continue
for all beaches through tonight, but a MODERATE risk is
anticipated for the Florida beaches on Friday. /22

SHORT AND LONG TERM...
(Friday night through Wednesday)
Issued at 445 AM CDT Thu Jul 25 2024

A rather typical summertime pattern is expected through the
weekend as upper level ridging remains centered over the local
area. Down at the surface, high pressure remains anchored out over
the western Atlantic which will result in a light onshore flow
across the region and an abundance of deep layer moisture. This
moisture combined with diurnal forcing will keep daily chances for
scattered to perhaps locally numerous showers and storms in the
forecast this weekend. As we head into early next week, the ridge
aloft will begin to retreat westward and eventually become
centered over the southwestern US. At the same time, an upper
trough will begin to take hold over much of the eastern US. This
pattern will place the local area within a northwest flow aloft by
early next week with moisture remaining plentiful through the
period. Daily chances for showers and storms will continue with
convection generally starting near the coast in the morning and
spreading inland through the afternoon hours. A few stronger
storms cannot be ruled out during the period with gusty winds and
frequent lightning being the main concerns. These storms will
likely be efficient rainfall producers as well which could lead to
heavy rainfall and localized flooding concerns if storms
repeatedly move over the same areas. Temperatures will be rather
typical for late July with highs reaching into the lower and
middle 90s each afternoon and lows falling into the 70s. However,
the increasing boundary layer moisture combined with these
temperatures will result in heat index values approaching heat
advisory thresholds by late in the weekend and early next week.

A moderate risk of rip currents is expected Friday night with a
low risk following Saturday through Monday. /14

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  74  90  75  91  75  91 /  60  70  20  70  20  70  30  70
Pensacola   76  89  77  89  77  89  78  89 /  60  60  30  70  40  70  40  70
Destin      78  89  80  90  79  90  79  89 /  60  50  30  70  40  70  40  70
Evergreen   71  90  72  91  73  90  73  90 /  40  40  20  70  20  70  30  70
Waynesboro  71  91  71  92  72  92  73  92 /  40  50  20  70  20  70  20  60
Camden      70  89  71  90  72  89  72  89 /  30  30  20  60  30  70  30  70
Crestview   72  92  72  92  73  92  74  91 /  60  50  20  70  30  70  30  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 25, 2:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT Thu Jul 25 2024

ALZ263-265-252045-
Mobile Coastal AL-Mobile Central AL-
303 PM CDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOBILE COUNTY THROUGH 345
PM CDT...

At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prichard to Tillmans Corner. Movement was
southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, I65 And I165, and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3045 8809 3057 8826 3080 8809 3081 8800
      3080 8801 3080 8799 3079 8796 3077 8799
      3078 8796 3071 8799 3078 8792 3075 8792
      3071 8794 3075 8794 3072 8797 3071 8795
TIME...MOT...LOC 2003Z 308DEG 6KT 3074 8805 3060 8817

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 13 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
July 25, 2:30 PM CST to 4:00 PM CST
Where
Mobile County, 1.72 mi WSW of Mobile to 1.61 mi WSW of Mobile
Cause
Heavy Rain
Reported by
Public
Coordinates
30.690, -88.106

Heavy rain caused flooding and road closures of Mobile and Tacon streets.

Flash Flood, Mobile

When
July 25, 2:56 PM CST to 4:00 PM CST
Where
Mobile County, 1.91 mi NE of Cottage Hill to 1.87 mi NE of Cottage Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
30.671, -88.129

Heavy rain caused flooding on Montlimar Drive adjacent to Briquettes.

Flash Flood, Mobile

When
July 25, 3:28 PM CST to 4:00 PM CST
Where
Mobile County, 1.91 mi NE of Cottage Hill to 1.87 mi NE of Cottage Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
30.671, -88.129

Heavy rain caused flooding on Bel Air Blvd neat Bel Air Mall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203291, 1203292, 1203293.